Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 223, NWS Twin Cities, MN

July 20, 2005Chippewa County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2005, 2:59 AM CDT for Chippewa County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 2:59 AM CDT (07:59 UTC)
Expired
Jul 20, 2005, 3:45 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Chippewa County, MN

The radar

The Minneapolis radar (KMPX), 163 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2127 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 200800
SVRMPX
MNC023-200845-
/O.NEW.KMPX.SV.W.0223.050720T0759Z-050720T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 AM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 345 AM CDT

* AT 256 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 15 MILES SOUTH OF MILAN...OR ABOUT 9 MILES SOUTHWEST OF
  MONTEVIDEO...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTEVIDEO...
  ASBURY...
  MAYNARD...
  GLUEK...
  CLARA CITY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4514 9600 4487 9559 4491 9527 4514 9526

$$
1 follow-up statement
000 
WWUS53 KMPX 200843
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 AM CDT WED JUL 20 2005

MNC023-200853-
/O.EXP.KMPX.SV.W.0223.000000T0000Z-050720T0845Z/
CHIPPEWA MN-
343 AM CDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY WILL EXPIRE AT
345 AM CDT...

AT 343 AM...RADAR INDICATED THAT THE STORMS HAD MOVED EAST OF 
CHIPPEWA COUNTY. HENCE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4514 9600 4487 9559 4491 9527 4514 9526

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:20 PM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 3:20 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT TUE JUL 19 2005

.DISCUSSION...
LAST TWO RUNS OF NAM (40 KM) HAVE BEEN REMARKABLY CONSISTENT
CONCERNING THE TIMING AND ORIENTATION OF CONVECTION THAT DEVELOPS
NORTHWEST OF CWA THIS EVENING AND PROPAGATES SOUTH EAST OVERNIGHT
REACHING THE TWIN CITIES AROUND 09Z AND EXITS OUR SOUTHEASTERNMOST
COUNTIES BETWEEN 11Z AND 14Z. VERTICAL CROSS SECTION EXTENDING FROM
PARK RAPIDS MN TO ROCHESTER MN DISPLAYS A BURST OF 12 MICROBAR/SEC
LIFT NEAR LITTLE FALLS WITH WHICH INITIALLY IS CONFINED BELOW 50H
LEVEL IN TERMS OF THE AGEOSTROPHIC VERTICAL CIRCULATION THAT IS
DISPLAYED. HOWEVER...CIRCULATION BECOMES MUCH MORE VERTICALLY ERECT
BY 09Z AS IT MOVES BETWEEN SAINT CLOUD AND THE TWIN CITIES.
FURTHERMORE...OMEGA FIELD PEAKS AT 20 MICROBARS/SEC WITH
CONSIDERABLE NEGATIVE EQUIVALENT POTENTIAL VORTICITY ABOVE THE 70H
LEVEL. CONTINUITY OF THIS FEATURE IS SEEN INTO GOODHUE COUNTY AT
12Z.  BOTTOM LINE...A NIGHT OF CONVECTION IS ON TAP FOR MOST OF THE
MPX CWA BEFORE SUNRISE WEDNESDAY.  JUDGING FROM THE AIRMASS CHANGE
OVER THE NEXT 18 HOURS...THE LATE NIGHT LIGHTNING DISPLAY ALONG WITH
ALL THE THUNDER WILL BE MORE THAN ENOUGH TO WAKE A FEW SOULS UP.
NAM 40 KM DEVELOPS A SECOND ROUND DURING THE DAYLIGHT HOURS...BUT
NOT NEARLY AS CONFIDENT WITH THIS AS THIS IS NOT IN KEEPING WITH THE
OLD WEATHER AXIOM...RAIN BEFORE 7 CLEAR BY 11.  LAST EVENINGS WRF
RAN A BIT FURTHER WEST WITH THIS CONVECTION...BUT THE TIMING WAS
FAIRLY SIMILAR TO LAST 2 RUNS OF NAM (40 KM).  WE LINGER
PRECIPITATION INTO OUR EASTERN ZONES WEDNESDAY EVENING WITH THE
REMAINDER OF OUR PERIODS DRY THROUGH FRIDAY. WARMEST DAY IS TOMORROW
WITH THE REAL HEAT WAITING UNTIL THE WEEKEND. THANKS TO ARX FOR
COORDINATION.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
DECENT CONSISTENCY LOOKING AT DP/DT OF GFS FOR LAST 3 RUNS...VALID
FOR SATURDAY EVENING. HIGH THICKNESS VALUES STILL SUPPORT SOME MID
90S. WARM FRONT SUPPORTS A CHANCE OF THUNDER EASTERN CWA...BUT 700
MB TEMPS LOOK KIND OF WARM. LOOKS LIKE FRONT WILL MOVE THROUGH FOR
DRY SUNDAY...BUT FRONTAL SYSTEM COMES BACK AGAIN FOR LATE SUNDAY AND
MONDAY. LOOKS LIKE SOUTHERN MN COULD BE CAPPED..INITIALLY ON
MONDAY...SO LIMITED PRECIP CHANCE FOR N CWA..UNTIL MONDAY NIGHT.
DEPENDING ON SPEED OF MONDAY SYSTEM..AND POSITION OF WARM
FRONT...TEMPS OVER SOUTH MAY END UP BEING WARMER.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

WET/JPR
Hazardous weather outlook, Jul 20, 1:55 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 AM CDT WED JUL 20 2005

MNZ041>043-047-048-201100-
DOUGLAS-MORRISON-POPE-STEVENS-TODD-
155 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA.

.DAY ONE...THE REST OF TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON...
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THESE
STORMS ARE FORECAST TO ACCOMPANY A COLD FRONT THAT WILL MOVE INTO THE
AREA FROM THE DAKOTAS.

ANOTHER COLD FRONT MAY BRING SEVERE STORMS ACROSS THE AREA THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ044-045-049>053-055>063-066>069-076-WIZ014-201100-
ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LE SUEUR-MCLEOD-MEEKER-MILLE LACS-POLK-RAMSEY-SCOTT-
SHERBURNE-SIBLEY-STEARNS-SWIFT-WASHINGTON-WRIGHT-
155 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THE REST OF TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON...
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THESE
STORMS ARE FORECAST TO ACCOMPANY A COLD FRONT THAT WILL MOVE INTO THE
AREA FROM THE DAKOTAS.

ANOTHER COLD FRONT MAY BRING SEVERE STORMS ACROSS THE AREA THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ070-077-078-WIZ015-016-023>028-201100-
BARRON-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-RICE-
RUSK-ST CROIX-
155 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN MINNESOTA
AND WEST CENTRAL WISCONSIN.

.DAY ONE...THE REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY ACROSS A
PORTION OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THUNDERSTORMS
ACROSS WESTERN AND CENTRAL MINNESOTA ARE EXPECTED TO PUSH INTO
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ082>085-091>093-201100-
BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN-
155 AM CDT WED JUL 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 9 AM THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THE REST OF TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED THIS MORNING UNTIL
9 AM FOR THE THREAT OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY ACROSS A
PORTION OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THUNDERSTORMS
ACROSS WESTERN AND CENTRAL MINNESOTA ARE EXPECTED TO PUSH INTO
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN...AS A COLD FRONT
MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ054-064-065-073>075-201100-
BROWN-LAC QUI PARLE-NICOLLET-REDWOOD-RENVILLE-YELLOW MEDICINE-
155 AM CDT WED JUL 20 2005

...SEVERE THUNDERSTORM WATCH UNTIL 9 AM THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA.

.DAY ONE...THE REST OF TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED THIS MORNING UNTIL
9 AM FOR THE THREAT OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON...
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. THESE
STORMS ARE FORECAST TO ACCOMPANY A COLD FRONT THAT WILL MOVE INTO THE
AREA FROM THE DAKOTAS.

ANOTHER COLD FRONT MAY BRING SEVERE STORMS ACROSS THE AREA THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:47 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.